Arizona, 2015Flash Flood and Damaging Winds in Arizona, September 8, 2015
September 8, 2015 · NWS PSR · 4 events in 1 county or zone
Moisture had started to increase across portions of southwest Arizona on September 8th ahead of Hurricane Linda, which was still well off to the south of Arizona. The ample amounts of moisture combined with elevated instability and upper level wind values allowed for scattered thunderstorms to form over southwest Arizona during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $325,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture had started to increase across portions of southwest Arizona on September 8th ahead of Hurricane Linda, which was still well off to the south of Arizona. The ample amounts of moisture combined with elevated instability and upper level wind values allowed for scattered thunderstorms to form over southwest Arizona during the afternoon and evening hours. Some of the storms generated gusty and damaging winds around Yuma, sufficient to down trees and power poles. During the evening hours, very heavy rainfall developed in Yuma; a spotter report in Somerton indicated that over 4 and one half inches fell within a 2 hour period. The heavy rain led to evening flash flooding and flooding across western Yuma county, affecting the towns of Yuma and Somerton. Fortunately, no injuries resulted from the flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 8, 2:10 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 8, 2:10 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
210 PM MST TUE SEP 8 2015
&&
.SYNOPSIS...
ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN
TONIGHT...FAVORING SOUTHWEST ARIZONA AND SOUTHWEST CA. CLOUDS AND
HUMIDITY WILL INCREASE FROM WEDNESDAY INTO THURSDAY...RESULTING IN
AN INCREASE IN RAIN POTENTIAL DURING THIS PERIOD. TEMPERATURES WILL
BE LOWER AS WELL. HIGH PRESSURE AND DRIER AIR MOVING INTO THE
REGION WILL THEN REDUCE RAINFALL CHANCES AND ALLOW TEMPERATURES TO
RECOVER TO ABOVE-NORMAL VALUES FROM FRIDAY ONWARD INTO THE UPCOMING
WEEKEND. INCREASED RAINFALL CHANCES AND COOLER TEMPERATURES ARE THEN
POSSIBLE EARLY NEXT WEEK AS LOW PRESSURE MOVES INTO THE REGIONS FROM
THE WEST.
&&
.DISCUSSION...
.TONIGHT THROUGH THURSDAY... HURRICANE LINDA...WHICH IS CURRENTLY
FORECAST BY THE NHC TO CONTINUE TO MOVE NORTHWESTWARD WELL OFF THE
BAJA WEST COAST AND SLOWLY WEAKEN OVER THE NEXT FEW DAYS...IS
EXPECTED TO PLAY AN INCREASINGLY IMPORTANT RULE IN OUR WEATHER OVER
THE NEXT SEVERAL DAYS. CURRENT MODEL SUITES CONTINUE TO FORECAST A
DEEP MOISTURE SURGE WILL MOVE NORTHWARD UP THE GULF OF CALIFORNIA
TONIGHT AND WEDNESDAY...BETWEEN LINDA AND STRONG HIGH PRESSURE
RIDGING OVER NORTHWEST MAINLAND MEXICO...THEN INTO SE CA/SOUTHERN AZ
ON WEDNESDAY NIGHT AND THURSDAY. VERY HIGH PWATS...BETWEEN 2.00 AND
2.25 INCHES ARE EXPECTED TO SURGE NORTHWARD INTO THE REGION. AHEAD
OF THE MOISTURE SURGE...TONIGHT IS EXPECTED TO BE FAIRLY
QUIET...WITH THE LATEST HRRR HIGH-RES MODEL RUN SHOWING ISOLATED
THUNDERSTORM DEVELOPMENT OVER SE CA AND SW THIS AFTERNOON AND
EVENING. HIGH PRESSURE RIDGING IS EXPECTED TO KEEP SOUTH-CENTRAL
ARIZONA MAINLY THUNDERSTORM-FREE THIS AFTERNOON...WITH PERHAPS ONE
OR TWO STORMS DEVELOPING THIS EVENING IF OUTFLOWS FROM STORMS TO THE
WEST MANAGE TO MAKE THEIR WAY INTO THE REGION.
TOMORROW AND TOMORROW NIGHT SHOULD SEE AS INCREASE IN CONVECTIVE
ACTIVITY AS THE MAIN MOISTURE SURGE ARRIVES. HOWEVER...IT APPEARS
THAT THE CONVECTIVE ACTIVITY MAY BE MOSTLY WIDESPREAD SHOWER
ACTIVITY...WITH JUST SOME ISOLATED THUNDERSTORMS...SINCE THE MID AND
UPPER LEVELS OF THE ATMOSPHERE ARE EXPECTED TO REMAIN QUITE WARM
(500MB TEMPS IN THE -5-6C RANGE)...AND THERE WILL BE CONSIDERABLE
CLOUDINESS MOVING INTO THE REGION...WHICH WILL GREATLY INHIBIT
DAYTIME HEATING. THE LATEST GFS FORECAST SOUNDING FOR PHOENIX ALSO
IS SHOWING A CAPPING INVERSION BETWEEN 700 AND 850MB TOMORROW
AFTERNOON. IT APPEARS THE BEST CHANCE FOR MEASURABLE RAINFALL WILL
BE TOMORROW NIGHT...WHEN THE MOISTURE IS DEEPEST AND A WEAK
SHORTWAVE MOVES NORTHWARD INTO THE REGION. IF ANY THUNDERSTORMS DO
FORM...THE VERY MOIST ENVIRONMENT WILL ALLOW THEM TO BE VERY
EFFICIENT RAINFALL PRODUCERS...WITH LOCALIZED FLOODING POSSIBLE.
THURSDAY WILL LIKELY SEE A GRADUAL REDUCTION IN SHOWER/THUNDERSTORM
ACTIVITY AS THE SHORTWAVE WEAKENS...AVAILABLE MOISTURE LEVELS
DECREASE...AND HIGH PRESSURE ALOFT BEGINS TO SHIFT BACK OVER THE
REGION. HIGH TEMPERATURES TOMORROW AND THURSDAY WILL LIKELY BE KEPT
BELOW NORMAL BY ALL THE CLOUDS AND SHOWERS...WITH MANY LOWER DESERT
HIGHS REMAINING IN THE 90S...BUT WITH DEWPOINTS WELL UP IN THE 60S
AND 70S MAKING IT FEEL QUITE MUGGY.
.FRIDAY THROUGH SUNDAY... MAINLY DRY CONDITIONS AND SOMEWHAT WARMER
TEMPERATURES ARE EXPECTED OVER SOUTH-CENTRAL ARIZONA DURING THIS
TIME PERIOD...AS HIGH PRESSURE ALOFT...AND SOMEWHAT DRIER AIR MOVES
INTO THE REGION. SW AZ AND SE CA WILL LIKELY SEE ISOLATED CONVECTIVE
ACTIVITY EACH DAY...AS LIGHT SOUTHERLY FLOW AHEAD OF AN UPPER
LOW...WHICH IS EXPECTED TO ABSORB THE REMAINS OF LINDA...KEEPS
MOISTURE LEVELS ELEVATED OVER THAT REGION. TEMPERATURES WILL LIKELY
REBOUND INTO THE 105-108F RANGE AT MOST LOWER DESERT LOCATIONS BY
SATURDAY AND SUNDAY...WHICH IS A BIT ABOVE NORMAL FOR THIS TIME OF
YEAR.
.MONDAY AND TUESDAY... AN INCREASE IN RAINFALL CHANCES...AND
SOMEWHAT COOLER TEMPERATURES IS POSSIBLE DURING THIS PERIOD AS THE
1ST STRONG UPPER LOW OF THE FALL SEASON APPROACHES THE PAC NW
COAST..AND BEGINS TO KICK THE AFOMENTIONED SOUTHERN CA UPPER LOW
INLAND INTO THE DESERT SOUTHWEST. ALTHOUGH MOST OF THE GFS ENSEMBLE
MEMBERS DO SHOW THE UPPER LOW MOVING INLAND INTO OUR REGION...THERE
IS STILL QUITE A BIT OF SPREAD CONCERNING THE TIMING OF THIS EVENT.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
LIGHT SHOWERS AND THICKER CLOUD COVER HAS REMAINED SOUTH OF THE
PHOENIX AREA THUS FAR BUT SOME INCREASED MID CLOUDS ARE STARTING TO
CREEP INTO THE REGION AS OF 17Z. WILL MAINTAIN SOME DEGREE OF BKN
CIGS AT ALL SITES THROUGH THE AFTERNOON/EVENING HOURS BUT IT APPEARS
STORM CHANCES ARE MINIMAL AND TOO LOW TO MENTION OUTRIGHT IN ANY OF
THE TAFS. THINKING THAT THERE WILL BE A BIG PUSH OF MOISTURE AND
CLOUD COVER INTO THE REGION LATE TONIGHT. QUITE A FEW MODELS
INDICATING WIDESPREAD 5-6KFT CIGS ACROSS THE REGION AFTER 07Z AND I
LOWERED CEILINGS A BIT FROM THE INHERITED FORECAST. RAIN CHANCES
STILL LOOK LOW LATE TONIGHT...THUS THE PRIMARY IMPACTS WILL BE
CONFINED TO LOWER CIGS.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SKIES REMAIN MOSTLY CLEAR THIS MORNING AND THAT COULD ALLOW FOR STORM
DEVELOPMENT LATER THIS AFTERNOON. MOST LIKELY LOCATION TO SEE STORMS
WOULD BE BLH AND I RETAINED THE MENTION OF VCTS LATE THIS
AFTERNOON/EVENING. STORMS SHOULD DISSIPATE BEFORE THEY REACH IPL.
AFTER THIS EVENING...EXPECT WIDESPREAD BKN-OVC CIGS TO PREVAIL
THROUGH AT LEAST LATE MORNING WEDNESDAY AS INCREASED MOISTURE MOVES
INTO THE AREA.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
MOISTURE WILL GRADUALLY DIMINISH THROUGH THE WEEKEND INTO NEXT WEEK
BUT THERE WILL REMAIN AT LEAST A SLIGHT CHANCE OF MOUNTAIN SHOWERS
AND THUNDERSTORMS THROUGH NEXT WEEK. HUMIDITIES WILL FALL INTO THE
15-25 PERCENT RANGE EACH AFTERNOON WITH GOOD OVERNIGHT RECOVERIES
EXPECTED. WINDS WILL FAVOR THEIR TYPICAL DIURNAL UPSLOPE/DOWNVALLEY
PATTERNS.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ACCORDING TO STANDARD PROCEDURES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...PERCHA
AVIATION...LEINS
FIRE WEATHER...LEINS
In the hours before
Special weather statement, Sep 8, 1:22 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
122 PM MST TUE SEP 8 2015
AZZ020-021-026-082100-
LOWER COLORADO RIVER VALLEY AZ AZ-WEST CENTRAL DESERTS AZ-
SOUTHWEST DESERTS AZ-
122 PM MST TUE SEP 8 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN LA PAZ AND NORTH CENTRAL YUMA COUNTIES
UNTIL 200 PM MST
AT 121 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHEAST OF YUMA PROVING GROUND...OR 26 MILES NORTHEAST OF
MARTINEZ LAKE...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN LA PAZ
AND NORTH CENTRAL YUMA COUNTIES.
LAT...LON 3318 11430 3330 11454 3356 11431 3333 11402
TIME...MOT...LOC 2021Z 242DEG 30KT 3331 11425
HIRSCH
Special weather statement, Sep 8, 2:23 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
223 PM MST TUE SEP 8 2015
AZZ020-021-026-082200-
LOWER COLORADO RIVER VALLEY AZ AZ-WEST CENTRAL DESERTS AZ-
SOUTHWEST DESERTS AZ-
223 PM MST TUE SEP 8 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN LA PAZ AND NORTH CENTRAL YUMA COUNTIES
UNTIL 300 PM MST
AT 222 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTH OF YUMA PROVING GROUND...OR 25 MILES NORTH OF MARTINEZ
LAKE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
QUARTZSITE AND KOFA WILDLIFE REFUGE.
LAT...LON 3313 11437 3321 11467 3376 11434 3355 11389
TIME...MOT...LOC 2122Z 232DEG 20KT 3333 11435
HIRSCH
Special weather statement, Sep 8, 2:29 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
229 PM MST TUE SEP 8 2015
AZZ025-026-CAZ031-082215-
SOUTHWEST DESERTS AZ-YUMA/MARTINEZ LAKE AND VICINITY AZ-
LOWER COLORADO RIVER VALLEY CA CA-
229 PM MST TUE SEP 8 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL YUMA AND EASTERN IMPERIAL COUNTIES
UNTIL 315 PM MST/315 PM PDT/
AT 228 PM MST /228 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER FORTUNA FOOTHILLS...MOVING NORTH AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA...FORTUNA FOOTHILLS...BLAISDELL...LIGURTA AND KINTER.
LAT...LON 3256 11427 3257 11448 3289 11452 3289 11420
TIME...MOT...LOC 2128Z 181DEG 12KT 3265 11438
HIRSCH
Special weather statement, Sep 8, 2:58 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
258 PM MST TUE SEP 8 2015
AZZ020-026-CAZ031>033-082245-
LOWER COLORADO RIVER VALLEY AZ AZ-SOUTHWEST DESERTS AZ-
IMPERIAL COUNTY CA-RIVERSIDE COUNTY/EASTERN DESERTS CA-
LOWER COLORADO RIVER VALLEY CA CA-
258 PM MST TUE SEP 8 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL LA PAZ...NORTHEASTERN IMPERIAL AND SOUTHEASTERN
RIVERSIDE COUNTIES
UNTIL 345 PM MST/345 PM PDT/
AT 258 PM MST /258 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER CIBOLA...OR 27 MILES NORTHWEST OF MARTINEZ LAKE...
MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CIBOLA...RIPLEY AND PALO VERDE.
LAT...LON 3318 11466 3331 11491 3360 11479 3340 11437
TIME...MOT...LOC 2158Z 215DEG 7KT 3332 11468
HIRSCH
Special weather statement, Sep 8, 3:37 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
337 PM PDT TUE SEP 8 2015
CAZ030-082315-
JOSHUA TREE NATIONAL PARK CA-
337 PM PDT TUE SEP 8 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN RIVERSIDE AND WESTERN SAN BERNARDINO COUNTIES
UNTIL 415 PM PDT
AT 337 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TWENTYNINE PALMS...MOVING NORTH AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
RIVERSIDE AND WESTERN SAN BERNARDINO COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3408 11604 3407 11600 3406 11601 3403 11600
3403 11594 3395 11597 3398 11627 3412 11623
3412 11606
TIME...MOT...LOC 2237Z 198DEG 7KT 3406 11610
CDEWEYSpecial weather statement, Sep 8, 4:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
400 PM MST TUE SEP 8 2015
AZZ020-025-026-CAZ031-033-082330-
LOWER COLORADO RIVER VALLEY AZ AZ-SOUTHWEST DESERTS AZ-
YUMA/MARTINEZ LAKE AND VICINITY AZ-IMPERIAL COUNTY CA-
LOWER COLORADO RIVER VALLEY CA CA-
400 PM MST TUE SEP 8 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN LA PAZ...WEST CENTRAL YUMA...EASTERN IMPERIAL AND
EASTERN RIVERSIDE COUNTIES
UNTIL 430 PM MST/430 PM PDT/
AT 359 PM MST /359 PM PDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CIBOLA TO 15
MILES SOUTH OF PALO VERDE TO 17 MILES NORTH OF ALGODONES DUNES...AND
MOVING SOUTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS...AS WELL AS REDUCED VISIBILITY IN BLOWING DUST.
LOCATIONS IMPACTED INCLUDE...
MARTINEZ LAKE...CIBOLA...PALO VERDE...ANDRADE...STATE ROUTE 78.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3268 11475 3272 11472 3271 11482 3305 11511
3328 11482 3349 11472 3335 11431 3300 11443
3264 11476
TIME...MOT...LOC 2259Z 317DEG 14KT 3337 11463 3320 11473 3299 11491
CDEWEYThunderstorm Wind, Yuma
- When
- September 8, 4:00 PM MST
- Where
- Yuma County, 3.22 mi ENE of Araby
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 32.690, -114.470
Scattered thunderstorms developed in the Yuma area during the afternoon hours on September 8th, and some of the stronger ones produced damaging microburst winds with gusts estimated as high as 70 mph. According to a local broadcast media report, at 1600MST, strong winds uprooted a large tree between Yuma and the Fortuna Foothills, just south of highway 95 and east of South Ave 9E. The large tree blew over and fell onto a house, causing significant damage to the house. No injuries were reported.
Thunderstorm Wind, Yuma
- When
- September 8, 4:30 PM MST to 4:35 PM MST
- Where
- Yuma County, 1.38 mi N of (Yum)yuma Intl Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Utility Company
- Coordinates
- 32.670, -114.600
Scattered thunderstorms developed across southwestern Yuma county during the afternoon hours on September 8th, and some of them affected the downtown Yuma area. Due to elevated moisture and instability values, the stronger storms produced damaging microburst winds with gusts estimated as high as 70 mph. According to a report from a local utility company, damaging microburst winds downed 43 power poles just north of the Yuma International Airport, between Avenues 1E and 3E. A Severe Thunderstorm Warning was not yet in effect, but a Significant Weather Advisory had been issued for the Yuma area when the power poles were blown down.
Flash Flood, Yuma
- When
- September 8, 6:00 PM MST to 9:00 PM MST
- Where
- Yuma County, 2.3 mi ESE of Gadsden to 6.85 mi NW of Somerton
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 32.534, -114.745
Scattered thunderstorms affected community of Yuma as well as surrounding communities such as Somerton during the late afternoon and evening hours on September 8th. Due to elevated moisture values, partially a result of tropical moisture from Hurricane Linda starting to move into southern Arizona, the stronger storms produced very heavy rainfall with peak rain rates in excess of 2 inches per hour. A trained spotter 3 miles northeast of Somerton measured 4.6 inches of rain within 2 hours ending at 1900MST. The heavy rain led to flash flooding in the Yuma area and resulted in the issuance of a Flash Flood Warning at 1802MST. At 2000MST, local broadcast media reported that people were leaving flooded houses south of highway 95 between Joshua Street and Bingham Avenue. The flash flooding took place about 1 mile southeast of the town of Somerton. Fortunately there were no injuries reported due to the flooding.
Thunderstorm Wind, Yuma
- When
- September 8, 6:11 PM MST
- Where
- Yuma County, 4.06 mi ESE of Somerton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 32.570, -114.660
Scattered thunderstorms developed across the Yuma area during the late afternoon and evening hours on September 8th, and due to elevated amounts of moisture and instability, the stronger storms produced gusty and damaging microburst winds in excess of 60 mph. According to a trained spotter located about 4 miles to the southeast of Somerton, microburst winds estimated at 65 mph downed a number of palm trees. Additionally, the strong winds uprooted a fruit tree and knocked a number of branches off of trees in the area. The branches had diameters between 4 and 6 inches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 8, 20151 death · 1 event
- Drought in Louisiana, September 8 to 30, 2015$200,000 · 1 event
- Tornado in Michigan, September 8, 2015$40,000 · EF1 · 1 event
- Damaging Winds in Kansas, September 8, 2015$50,000 · 70 kt wind · 2 events
- Damaging Winds in Oklahoma, September 8, 2015$19,000 · 65 kt wind · 6 events
- Damaging Wind in Michigan, September 8, 2015$15,000 · 52 kt wind · 1 event
- Lightning Strike in Florida, September 8, 20151 injured · 1 event
- Drought in Louisiana, September 8 to 30, 20157 events
- Damaging Winds in Michigan, September 8, 201556 kt wind · 5 events
- Heavy Rain in Illinois, September 8 to 9, 20154 events
- Waterspouts in South Atlantic Coastal Waters, September 8 to 9, 20153 events
- Flood and Damaging Wind in Florida, September 8, 2015$500 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597470, 597471, 597474, 597473.